Diabetic shock also referred to as insulin shock is a condition wherein the blood glucose level drops so low that the body and brain is unable to function properly. High insulin production due to factors like overdose of diabetic medications or skipping a meal can lower the glucose levels in the blood. This can lead to a condition known as hypoglycemia.
While a minor case of hypoglycemia can easily be treated with a little sugar intake, a serious case of insulin shock can lead to diabetic coma and sometimes even death of the patient. This can be caused by intake of diabetic medications at wrong times, changing meal timings or missing a meal, excessive physical activity or drinking too much alcohol. Identifying the signs and symptoms of diabetic shock is important. This allows you to administer medical aid as soon as possible and prevent the possibility of the patient lapsing into a diabetic coma.
Signs of Diabetic Shock
Dizziness and Tiredness
A patient suffering from insulin shock will feel dizzy and light headed due to the low blood sugar. The absence of glucose in the blood can slow down the functioning of the brain and body. He or she may become weak, lethargic or even lose consciousness when immediate treatment is not provided. The patient’s hands may be cold, sweaty and clammy.
A rapid pulse along with slow and shallow breathing, headache and blurred vision are some common signs of diabetic shock. If the patient is feeling lightheaded then make him or her sit in a chair or lie down on a bed so as to prevent any injuries due to fainting suddenly.
Sudden Behavior Changes
Sudden behavioral changes including irritability and moodiness are quite common among people suffering from diabetic shock. Some other serious symptoms include confusion and memory loss.
The patient may even suffer from these symptoms in sleep like having nightmares and crying out in sleep. He or she would wake up tired, confused and extremely irritable. It is important to watch out for aggressive behavior as well
Muscle Tremors and Lack of Coordination
One of the severe symptoms of diabetic shock is the loss of coordination and fine motor skills. The patient may fall and trip occasionally or just display clumsiness while doing simple tasks. This may be accompanied by overall trembling also known as muscle tremors.
Seizures and Diabetic Coma
In severe cases when the insulin shock is not treated the patient may suffer from seizures. This is because of the erratic signals sent by the brain to the muscles due to the lowering of the glucose levels. The patient may fall on the floor and thrash his or her legs around. This is accompanied by abnormal body movements and loss of body functions. In extreme cases the patient may even go into a coma.
If you observe any of these symptoms then it is vital to provide immediate aid. For mild cases, intake of glucose orally in the form of fruit juice or glucose candies can help in solving the problem. However, if the patient is having seizures or is in a coma then injection of glucagon hormone can help in raising the blood glucose levels.
Photo Credit: http://www.healthcentral.com/allergy/h/anaphylactic-shock-diabetes.html